Colorado, 2008High Wind in Colorado, December 31, 2008
December 31, 2008 · NWS BOU · 2 events in 2 counties and zones
Another brief period of high winds occurred in and near the foothills of Boulder and Jefferson Counties. In Nederland, the strong wind snapped a blue spruce which landed on a nearby propane tank.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another brief period of high winds occurred in and near the foothills of Boulder and Jefferson Counties. In Nederland, the strong wind snapped a blue spruce which landed on a nearby propane tank. Some roofs in the immediate area were damaged. Power lines were also downed; which left 126 residence without electricity for about 6 hours. Peak wind gusts included 90 mph at the National Wind Technology Center, and 89 mph, 6 miles northwest of Boulder.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 31, 3:12 PM MST, 5 hours 15 minutes earlier.
Area forecast discussion, Dec 31, 3:12 PM MST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
312 PM MST WED DEC 31 2008
.SHORT TERM...CURRENT WINDS ACROSS PLAINS STILL LIGHT...WITH THE
GUSTY WINDS CONFINED TO MOUNTAINS AND ALONG THE FOOTHILLS. CURRENT
SANGESTER WIND DATA SHOWING GRADIENT FROM GJT-DEN ON THE INCREASE...
SHOULD BEGIN TO SEE AN INCREASE IN WINDS ACROSS ADJACENT PLAINS.
LATEST MODEL RUNS STILL SHOWING POTENTIAL FOR HIGH WINDS ALONG
FOOTHILLS TONIGHT. CROSS SECTIONS INDICATE GOOD MOUNTAIN TOP STABLE
LAYER AND HIGH LEVEL MOUNTAIN WAVE AROUND 06Z WITH 700-500 MB FLOW
OF 65 KTS. LOCAL SANGSTER FORECAST PROGRAM INDICATING DECENT CHANCES
FOR GUSTS GREATER THAN 60 KTS. HIGH WIND WARNING FOR ZONES 35 AND 36
STILL ON TRACK...WITH THE STRONGEST WINDS OCCURRING BETWEEN 05Z AND
13Z. AS FOR ADJACENT PLAINS: ZONES 38 AND 39...UPGRADED THE WATCH A
WARNING EARLIER TODAY AS 12Z MODELS SHOWED A DECENT CHANCE FOR THE
STRONG WINDS TO SPREAD ACROSS AREA. NOW THE 18Z RUNS HAVE KEPT THE
STRONGEST WINDS OVER THE FOOTHILLS. STILL SOME CHANCE FOR THE STRONG
WINDS GIVEN THE INCREASE IN THE GRADIENT...THOUGH IT MAY END UP
BEING CONFINED TO AREAS NEAR THE FOOTHILLS. WILL CONTINUE WITH THE
WARNING AND SEE WHAT TRANSPIRES. MODELS THEN SHOW GRADIENT WEAKENING
AFTER 15Z...WITH THE STRONGEST WINDS AT MOUNTAIN TOP. SHOULD SEE
WINDS DECREASE AS A RESULT. CURRENT FORECAST SHOWS THIS TREND...AND
LOOKS REASONABLE. BUT CONCERN IS THE INCREASING GRADIENT AFTER 21Z
WITH AN INCREASE IN WINDS AGAIN. MAY NEED TO INCREASE THE WINDS A
BIT ALONG FOOTHILLS.
AS FOR PRECIP CHANCES AND TEMPERATURES...SOME INCREASE IN MOISTURE
OVERNIGHT...BUT WITH MOUNTAIN TO STABLE LAYER IN PLACE TONIGHT...MAY
BE DIFFICULT TO GET ANY SNOW GOING. OROGRAPHICS IMPROVE DURING THE
DAY THURSDAY. BUT LAPSE RATES REMAIN LOW WITH ONLY MINOR QG ASCENT.
THEREFORE NOT IMPRESSED WITH MOUNTAIN SNOW POTENTIAL AND LOWERED
POPS FOR ZONES 33 AND 34 TO CHANCE. DID KEEP THE LIKELY POPS FOR
ZONE 31 DURING THE AFTERNOON AS THIS AREA SEEMS TO HAVE THE BEST
OROGRAPHIC FLOW. PLAINS TO REMAIN DRY THROUGH THURSDAY...AS MOISTURE
WILL BE ABOVE 700 MB. LOOKING AT TEMPERATURES: MINS TONIGHT TO BE
WARMER IN WINDY AREAS ALONG FOOTHILLS. OTHERWISE...GUIDANCE VALUES
LOOKING ON TRACK. AS FOR HIGHS...CURRENT GUIDANCE SHOWS MAX TEMPS
HIGHS IN THE 50S ACROSS PLAINS. THIS LOOKING REASONABLE GIVEN THE
THICKNESS PROGS. OVERALL...CURRENT TEMPERATURE GRIDS STILL LOOKING
ON TRACK. MADE SOME MINOR ADJUSTMENTS TO MINS OVER FAR EASTERN
PLAINS.
PERIODS OF POTENTIAL HIGH WIND PUNCTUATED BY A PERIOD OF SNOWFALL
ARE THE FEATURES OF THIS FORECAST PACKAGE. INITIALLY... THURSDAY
NIGHT LOOKS LIKE ANOTHER UPPER JET APPROACHING THE STATE AND SETTING
UP A POSSIBLE HIGH WIND EPISODE OVER THE FOOTHILLS AND ADJACENT
PLAINS. IF THURSDAY NIGHTS WIND EPISODE WERE THE ONLY ONE ON THE
RADAR THEN I WOULD HAVE CONSIDERED A HIGH WIND WATCH. BUT SINCE
THERE IS ALREADY A HIGH WIND WARNING FOR TONIGHT...WILL NOT CONFUSE
THE ISSUE WITH ANOTHER HIGHLIGHT AT THIS TIME. THE MODEL WIND
FIELDS SHOW A PERIOD OF STRONG WINDS AT 700 MB AROUND 00Z AND 06Z
WITH CROSS SECTIONS SHOWING A MODERATE MOUNTAIN WAVE IN THE
POTENTIAL TEMPERATURE FIELDS. HOWEVER...THE NOSE OF THE UPPER JET
IS GOING TO BE QUICKLY MOVING NORTHEAST OF COLORADO WHICH WILL BRING
THE HIGH WIND THREAT DOWN...DUE TO THE VERTICAL SHEAR PROFILE
BECOMING LESS FAVORABLE. ONCE WE GET PAST TONIGHTS EVENT...WE CAN
FOCUS ON DETAILS OF THE NEXT EPISODE.
FROM FRIDAY AFTERNOON THROUGH SATURDAY...THE FLOW ALOFT WILL BE
TRANSITIONING TO SOUTHWESTERLY AS AN UPPER TROUGH DEVELOPS OVER THE
NORTHERN ROCKIES. BY SATURDAY AFTERNOON...MOISTURE ASSOCIATED WITH
THE TROUGH SHOULD BE OVER THE NORTHERN MOUNTAINS AND PRODUCING
SNOWFALL. A COLD FRONT IS ALSO EXPECTED TO DROP OUT OF THE NORTHERN
PLAINS AND PASS OVER NORTHEAST COLORADO DURING THE AFTERNOON HOURS.
UPSLOPE FLOW BEHIND THE FRONT AND DYNAMICS ALOFT WITH THE TROUGH
COULD BE ENOUGH TO PRODUCE SOME SNOW ON THE PLAINS SATURDAY NIGHT.
THE GFS AND ECMWF HANDLE THIS TROUGH SIMILARLY THROUGH 18Z
SATURDAY...BUT THEN THE ECMWF HOLDS BACK AND DEVELOPS A SOUTHWESTERN
U.S. TROUGH WHILE THE GFS BECOMES MORE PROGRESSIVE WITH LESS
AMPLITUDE IN THE FLOW PATTERN. BY MONDAY...IT SEEMS THAT THE TWO
MODELS COME BACK TOGETHER WITH THE UPPER TROUGH EJECTING ACROSS THE
SOUTHERN GREAT PLAINS. FOR COLORADO...MORE NORTHWESTERLY FLOW ALOFT
LOOKS TO BE ON TAP WITH ANOTHER HIGH WIND SETUP ON TUESDAY.
ALL THIS RESULTS IN MILD TO WARM...ALBEIT A LITTLE BREEZY...
CONDITIONS ON THURSDAY AND FRIDAY. THEN MUCH COOLER OVER THE
WEEKEND...ESPECIALLY SUNDAY...WITH A CHANCE OF SNOW IN THE MOUNTAINS
AND EVENTUALLY ON THE PLAINS. EARLY NEXT WEEK WILL THEN BE A RETURN
OF SEASONAL TEMPERATURES...BUT ALSO MORE WIND. ALL IN ALL...AN
ACTIVE START TO 2009. HAPPY NEW YEAR.
&&
.AVIATION...VFR CIGS AND VSBYS TO CONTINUE FOR DENVER AREA THROUGH
THURSDAY. GUSTY WESTERLY WINDS TO DEVELOP ACROSS AREA AFTER 00Z.
HIGH WIND WARNING IN EFFECT FOR THE WESTERN SUBURBS OF DENVER FROM
00Z/THURSDAY UNTIL 15Z THURSDAY. STRONGEST WINDS TO OCCUR BETWEEN
06Z AND 13Z THURSDAY...WITH SOME GUSTS AROUND 60 KTS. W-SWLY WIND
GUSTS OF 20-25KTS STILL POSSIBLE AT DIA TOWARDS MORNING. WINDS TO
DECREASE BY 18Z.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...HIGH WIND WARNING FOR THE FRONT
RANGE FOOTHILLS AND ADJACENT HIGH PLAINS TONIGHT THRU 15Z THURSDAY
FOR...ZONES 35..36...38 AND 39.
D-L/KDRBY
Hazardous weather outlook, Dec 31, 11:33 AM MST, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1133 AM MST WED DEC 31 2008
COZ030>051-011300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1133 AM MST WED DEC 31 2008
...HIGH WIND WARNING FOR THE FRONT RANGE FOOTHILLS AND ADJACENT
PLAINS FROM 6PM MST THIS EVENING TO 8 AM MST THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
STRONG WESTERLY WINDS WILL REDEVELOP ALONG THE FRONT RANGE FOOTHILLS
THIS EVENING...CONTINUING OVERNIGHT. SPEEDS OF 25 TO 40 MPH WILL BE
COMMON WITH GUSTS AS HIGH AS 80 MPH. THE STRONGEST WINDS WILL OCCUR
AFTER MIDNIGHT.
THE WESTERLY WINDS WILL SPREAD ACROSS THE ADJACENT PLAINS IN
JEFFERSON...BOULDER...BROOMFIELD AND LARIMER COUNTIES DURING THE
EVENING. SPEEDS OF 30 TO 40 MPH WILL PREVAIL...WITH SOME GUSTS
AS HIGH AS 75 MPH. THE STRONGEST WINDS WILL OCCUR AFTER MIDNIGHT...
CONFINED MAINLY TO AREAS NEAR THE FOOTHILLS.
PERSONS IN AND NEAR THE FRONT RANGE FOOTHILLS SHOULD PREPARE FOR
LOCALIZE POWER OUTAGES...CONSIDERABLE BLOWING DUST AND GRAVEL...AND
FLYING DEBRIS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
PERIODS OF GUSTY WINDS WILL CONTINUE IN THE MOUNTAINS...FOOTHILLS
AND ADJACENT PLAINS THROUGH THE END OF THIS WEEK. OVER THE
WEEKEND...INCREASING MOISTURE AND A PASSING WEATHER DISTURBANCE WILL
PRODUCE ACCUMULATING SNOW IN THE MOUNTAINS. COOLER TEMPERATURES AND
A CHANCE OF SNOW WILL ALSO SPREAD OVER THE PLAINS ON SUNDAY. AS
STRONG NORTHWESTERLY FLOW ALOFT CONTINUES OVER COLORADO EARLY NEXT
WEEK...THE THREAT OF ADDITIONAL GUSTY WINDS OVER THE MOUNTAINS AND
FOOTHILLS WILL ALSO CONTINUE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
D-L/DANKERS
In the hours before
Local storm report, Dec 31, 8:22 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
822 PM MST WED DEC 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM NON-TSTM WND GST 9 S BOULDER 39.90N 105.25W
12/31/2008 M78.00 MPH JEFFERSON CO MESONET
NATIONAL WIND TECHNOLOGY CENTER
0745 PM NON-TSTM WND GST 6 NW BOULDER 40.09N 105.33W
12/31/2008 M78.00 MPH BOULDER CO MESONET
&&
JKHigh Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet
- When
- December 31, 8:27 PM MST to 11:59 PM MST
- Where
- Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
- Measured
- 77 kt (89 mph) measured gust
- Property damage
- $25,000
- Reported by
- Mesonet
- Coordinates
- 40.380, -105.410 (the zone’s center; the record gives no point)
High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County
- When
- December 31, 8:27 PM MST to 11:59 PM MST
- Where
- Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
- Measured
- 78 kt (90 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.878, -105.220 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Virginia, December 31, 20081 death · $17,000 · 14 events
- High Wind in Virginia, December 31, 20081 death · 58 kt wind · 7 events
- High Wind and Strong Wind in New Jersey, December 31, 20081 injured · $118,000 · 65 kt wind · 21 events
- High Wind in Virginia, December 31, 2008$93,000 · 53 kt wind · 22 events
- High Wind and Strong Wind in Pennsylvania, December 31, 2008$125,000 · 50 kt wind · 10 events
- High Wind in Pennsylvania, December 31, 2008$60,000 · 50 kt wind · 9 events
- High Wind in Delaware, December 31, 2008$65,000 · 64 kt wind · 4 events
- High Wind in North Carolina, December 31, 2008$35,000 · 61 kt wind · 9 events
- Heavy Snow and Winter Weather in New York, December 31, 200823 events
- Strong Wind in North Carolina, December 31, 2008$25,000 · 1 event
- High Wind in Maryland, December 31, 2008$20,000 · 54 kt wind · 5 events
- Heavy Snow and High Wind in Massachusetts, December 31, 200851 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146186, 146187.